How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Su S Your Own Question

Dr. Su S
Dr. Su S, Doctor (MD)
Category: Health
Satisfied Customers: 18895
Experience:  25 years of clinical experience
9324755
Type Your Health Question Here...
Dr. Su S is online now
A new question is answered every 9 seconds

Can Armour Thyroid medication induce Graves Disease, or similar

Resolved Question:

Can Armour Thyroid medication induce Grave's Disease, or similar symptoms, even after stopping medication (7 months ago)?
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Su S replied 5 years ago.
Hello,

Greetings,

What are your symptoms ? When did it develop? Since how long? Any test ? Any treatment taken?


Regards.
Customer: replied 5 years ago.
Hello,
My current symptoms are heart palpitations (occur at random, with no common trigger), declining distance vision (20/20 my whole life until the last 6 months. Objects beyond 20 feet are now blurry and I cannot focus them) and severe heat intolerance (I sweat, my face turns bright red and I have to fan myself above 74 degrees F, though skin is cool and clammy to the touch).

These symptoms have been progressing since I began taking Armour Thyroid medication in October 2008. I insisted that the Armour be stopped due to the heart palpitations, and the feeling of "skipping heartbeats". A brief EKG showed no abnormalities. Retesting of Tyroid levels showed that "I no longer needed the medication."

I cannot get in to see my doctor, as she is out of town. I have visited the OD who says there is no damage to my eyes as far as he can tell, but my eyes are now needing -.5 Rand -.25L corrections.

My research on the internet has only led to Grave's Disease.

Thank you so much,
Sierra
Expert:  Dr. Su S replied 5 years ago.
Thank you for the input.

Armour thyroid can produce the symptoms of hyperthyroidism like heat intolerance or heart palpitations when it is taken in overdose. The effects should pass off when the medicine is withdrawn. Graves disease is an autoimmune condition which is not related to armour. You need a thorough examination by an internist for examination & investiagtion.

Hope this information will help you.
Wish your early recovery.
Any query, please ask.
Regards.
Customer: replied 5 years ago.
How long does the medication take to wear off? I had the lowest dose available, and stopped in Febuary, but my symptoms seem to be getting worse (especially my vision loss). Is there another possible diagnosis that fits these symptoms that I could bring to my doctor for testing?
Expert:  Dr. Su S replied 5 years ago.
Thyroid hormone is bound to protein in blood & excretion is variable. In any case it should not be 7 months. Your eye symptoms can come from a refractory error. A review by an ophthalmologist will be helpful.
Customer: replied 5 years ago.
Do you think the eye symptoms and the heart symptoms are related?

I have been to two ophthalmologists; they note that my eyes are changing quickly, but they attribute it to school work. They see nothing wrong with that, but I reject schoolwork as a cause.

The timing of the heart and eye symptoms correlate perfectly, and I have no history of rapid onset eye problems.
Expert:  Dr. Su S replied 5 years ago.
I think they are not related. In Graves there are certain signs like lid lag, exophthalmos or protrusion of eye ball which an ophthalmologist will hardly miss on examination. Heart symptoms of palpitation can come from anxiety , stress, excess coffee, tea, smoking, alcohol etc apart from any heart disease.
Dr. Su S, Doctor (MD)
Category: Health
Satisfied Customers: 18895
Experience: 25 years of clinical experience
Dr. Su S and 6 other Health Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery